If you’ve received chemotherapy as part of your gastric cancer treatment, one of the side effects you may experience is numbness and tingling in you extremities, also known as peripheral neuropathy. The following guidelines explain how to recognize and manage this condition.
Numbness and tingling of your extremities (hands and feet) is called peripheral neuropathy. This condition is associated with several causes, including chemotherapy to cancer treatment, and involves damage to the nerves between the extremities and the central nervous system (CNS).
If you have numbness and tingling in your fingers or toes, notify your doctor immediately. Addressing peripheral neuropathy at the onset of symptoms can prevent a long-term problem.
Peripheral neuropathy is damage to the nerves that transmit signals between the extremities and the central nervous system. These nerves include those that transmit sensation from the extremities to the CNS or those that carry signals for muscle movement from the CNS to the extremities. Depending on the type of nerve damage, the patient may fully recover without residual effects or may partially recover but have long-term deficits in their ability to feel or move. If severely affected, patients may develop chronic muscular weakness and atrophy.
Chemotherapy, as well as other drugs, for the treatment of cancer may cause peripheral neuropathy. Other conditions that can also cause peripheral neuropathy include:
- Uremia (too much urea in the blood due to kidney problems)
- Severe malnutrition
- Trauma, such as broken or dislocated bones
- Certain medicines or toxic substances
Some of the chemotherapy and other cancer drugs that may cause symptoms of peripheral neuropathy are:
- Trisenox® (arsenic trioxide)
- Velcade® (bortezomib)
- Taxotere® (docetaxel)
- Eloxatin® (oxaliplatin)
- Taxol® (paclitaxel)
- Thalidomid® (thalidomide halidomide)
For a more-complete list of drugs associated with peripheral neuropathy, see the Peripheral Neuropathy Overview.
The numbness and tingling are the symptoms most often associated with peripheral neuropathy, though other symptoms exist. These include weakness, pain in the arms, hands, legs and/or feet, and abnormal sensations such as burning, tickling, pricking or tingling, also known as paresthesia.
The areas of the body most commonly affected by peripheral neuropathy are the fingers and toes. Symptoms usually start at the end of the extremity and gradually move upward. Bowel function may also be compromised, causing or worsening constipation and eventually causing blockage of the intestines.
The American Cancer Society lists the following as potential symptoms of peripheral neuropathy.
- Loss of balance
- Trouble picking up objects and buttoning clothing
- Problems walking
- Jaw pain
- Hearing loss
- Vision changes
- Stomach pain
If you have symptoms of peripheral neuropathy, you should notify your doctor immediately. Treatment for peripheral neuropathy that is caused by chemotherapy involves stopping the treatment or changing to a different drug that does not cause damage to the nerves. If immediate steps are not taken at the onset of symptoms, peripheral neuropathy can become a long-term problem.
Recovery from peripheral neuropathy is usually slow, but steps can be taken to encourage regeneration of the damaged nerves. Some approaches include acupuncture, massage, physical therapy, and transcutaneous nerve stimulation.
Acupuncture: A technique originating thousands of years ago in the Chinese culture, acupuncture uses thin needles inserted into the body at certain points. Each point controls the energy, called ‘Chi’ in Chinese medicine, in different parts of the body. These points also appear to control sensation, such as pain or numbness. Acupuncture has been shown to relieve pain associated with peripheral neuropathy.
Physical therapy: Through range of motion and stretching exercises, physical therapy may strengthen muscles that are weak and improve other symptoms of peripheral neuropathy.
Transcutaneous nerve stimulation (TNS): Through the use of a special device that transmits electrical impulses through electrodes attached to your skin, TENS has been shown to provide pain relief and may promote nerve regeneration.
 American Cancer Society. Will chemotherapy affect my nerves and muscles? http://www.cancer.org/docroot/ETO/content/ETO_1_7X_Will_Chemotherapy_Affect_My_Nerves_and_Muscles.asp. Accessed April 2008.
 Chavez C. Prickly business. The finer points of acupuncture. Positively Aware. 1995 Jan-Feb:14-5.
 HIV neuropathy. Project Inform perspective. 1997 Jul; (22): 12-3.
Ghoname EA, Craig WF, White PF, et al. Percutaneous electrical nerve stimulation for low back pain: a randomized crossover study. Journal of the American Medical Association. 1999;281:818-823.
Mendonca AC, Barbieri CH, Mazzer N. Directly applied low intensity direct electric current enhances peripheral nerve regeneration in rats. Journal of Neuroscience Methods. 2003 Oct 30; 129(2): 183-90.
Tags: Gastric Cancer